Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 14, NWS Corpus Christi, TX

May 9, 20114 counties in Texas

NWS Corpus Christi, TX issued this red flag warning at May 9, 2011, 5:11 AM CDT for 4 counties in Texas. It took effect at May 9, 2011, 2:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2011, 5:11 AM CDT (10:11 UTC)
In effect from
May 9, 2011, 2:00 PM CDT
Expired
May 9, 2011, 9:00 PM CDT
In force
7 hr
Issued by
NWS Corpus Christi, TX

Counties Duval County, TX, La Salle County, TX, McMullen County, TX, Webb County, TX

The radar

The Corpus Christi radar (KCRP), 137 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 10.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2011-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2011-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2358 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

216 
WWUS84 KCRP 091011
RFWCRP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
511 AM CDT MON MAY 9 2011

...RED FLAG WARNING IS IN EFFECT TODAY FOR THE BRUSH COUNTRY DUE
TO LOW HUMIDITIES AND GUSTY WINDS...

.AFTERNOON HUMIDITIES ARE EXPECTED TO DROP TO 25 TO 30 PERCENT
ACROSS THE BRUSH COUNTRY. MEANWHILE...SOUTH AND SOUTHEAST WINDS
ARE EXPECTED TO GUST BETWEEN 25 AND 30 MPH AT TIMES IN THE
AFTERNOON.

TXZ229-230-239-240-091815-
/O.NEW.KCRP.FW.W.0014.110509T1900Z-110510T0200Z/
LA SALLE-MCMULLEN-WEBB-DUVAL-
511 AM CDT MON MAY 9 2011

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR LOW HUMIDITIES AND GUSTY WINDS FOR FIRE WEATHER
ZONES 229...230...239 AND 240...

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM CDT THIS EVENING. 

HUMIDITIES ARE EXPECTED TO FALL TO 30 PERCENT OR LESS THIS
AFTERNOON. GIVEN THE STRONG GRADIENT IN PLACE...WINDS ARE EXPECTED
TO GUST BETWEEN 25 AND 30 MPH AT TIMES. THESE CONDITIONS ALONG WITH
THE VERY DRY FUELS WILL PRODUCE CRITICAL FIRE DANGER CONDITIONS
THIS AFTERNOON AND EARLY EVENING. HUMIDITIES ARE EXPECTED TO
RECOVER SUFFICIENTLY ENOUGH AFTER 900 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY OUTDOOR ACTIVITIES THAT MAY
CAUSE SPARKS LEADING TO WILDFIRES. ACCIDENTAL IGNITIONS WILL HAVE
THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND-DRIVEN FIRES.
REPORT WILDFIRES QUICKLY TO THE NEAREST FIRE DEPARTMENT OR LAW
ENFORCEMENT AGENCY.

&&

$$

MB
1 follow-up statement
726 
WWUS84 KCRP 091811
RFWCRP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
111 PM CDT MON MAY 9 2011

...RED FLAG WARNING IS IN EFFECT TODAY ACROSS THE BRUSH COUNTRY...

.RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP TO 25 TO 30 PERCENT
ACROSS THE BRUSH COUNTRY THIS AFTERNOON AND EARLY EVENING.
MEANWHILE...SOUTH TO SOUTHEAST WINDS ARE EXPECTED TO GUST BETWEEN
25 AND 35 MPH AT TIMES IN THE AFTERNOON.

TXZ229-230-239-240-100200-
/O.CON.KCRP.FW.W.0014.110509T1900Z-110510T0200Z/
LA SALLE-MCMULLEN-WEBB-DUVAL-
111 PM CDT MON MAY 9 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR FIRE WEATHER ZONES 229... 230...239 AND 240...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING.

RELATIVE HUMIDITY VALUES ARE EXPECTED TO FALL BELOW 30 PERCENT
THIS AFTERNOON. WIND SPEEDS WILL GUST BETWEEN 25 AND 35 MPH. THESE
CONDITIONS ALONG WITH THE VERY DRY FUELS WILL PRODUCE CRITICAL
FIRE DANGER CONDITIONS THIS AFTERNOON AND EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY OUTDOOR ACTIVITIES THAT MAY
CAUSE SPARKS LEADING TO WILDFIRES. ACCIDENTAL IGNITIONS WILL HAVE
THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND-DRIVEN FIRES.
REPORT WILDFIRES QUICKLY TO THE NEAREST FIRE DEPARTMENT OR LAW
ENFORCEMENT AGENCY.

&&

$$

RG

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this red flag warning went out at May 9, 5:02 AM CDT, 9 minutes earlier.

Area forecast discussion, May 9, 5:02 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
502 AM CDT MON MAY 9 2011

.SHORT TERM (TODAY THROUGH TUESDAY)...HOT COMPRESSIONALLY-WARMED
CONTINENTAL AIR ORIGINATING FROM MEXICO WL ONCE AGAIN PRODUCE
RECORD HEAT ACROSS PORTIONS OF THE BRUSH COUNTRY TDA. THESE RECORD
SETTING TEMPS WL BE SUFFICIENT TO BREAK THE STRONG CAPPING
INVERSION...ESPECIALLY TO THE NORTH AND WEST OF THE CWA ALONG THE
DRYLINE. BOTH THE SYNOPTIC SCALE AND HI-RES MODELS INDICATE THAT
ISOLATED CONVECTION MAY AFFECT THE WESTERN TWO COUNTIES LATE THIS
AFTN INTO THE EVE. A DIVERGENT FLOW ALOFT WITH EMBEDDED IMPULSES
WL FURTHER KEEP A SLIGHT CHANCE OF CONVECTION GOING THIS EVENING
ACROSS THIS AREA. AN EVEN BETTER CHANCE OF SEEING CONVECTION WL
OCCUR LATE TUE ACROSS THE SAME RGN. THE FORCING IS EXPECTED TO BE
STRONGER AS THE UPR LVL DIV/DIFL INCREASES AHEAD OF A DIGGING
CLOSED LOW IN THE GREAT BASIN AREA. ALSO...THE CAP IS EXPECTED TO
MUCH WEAKER ESPECIALLY ACROSS THE BRUSH COUNTRY. MOST OF THE
CONVECTIVE ACTIVITY IS EXPECTED TO BE CONFINED TO OUR NORTH AND
WEST BUT SOME CONVECTION MAY PROPAGATE INTO THE BRUSH COUNTRY TUE
EVENING.

A SLIGHTLY STRONGER PRESSURE GRADIENT ALONG WITH A STRONG THERMAL
GRADIENT WL PRODUCE LOW-END WIND ADVY CONDITIONS ACROSS THE
SOUTHEAST COASTAL BEND THIS AFTN. WINDS ARE EXPECTED TO BE NOT AS
STRONG ON TUE GIVEN THE WEAKER PRESSURE AND THERMAL GRADIENTS. NOT
MUCH CHANGE IN THE DIURNAL CYCLE OF THE LOW CLOUDS. STILL EXPECT
LOTS OF STRATUS DEVELOPMENT OVERNIGHT WITH AN EROSION DURING THE
DAY. THE CONTINENTAL AIR FROM MEXICO WL BE MODIFIED ON TUE DUE TO
INCREASED BOUNDARY LAYER MOISTURE AND INCREASED AIR ASCENT. AS A
RESULT...WL SHOW AN AVG COOLING TREND OF 2-5 DEGS FOR THE TEMPS ON
TUE.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...CONCUR WITH THE
GFS/ECMWF THAT AN UPPER LEVEL DISTURBANCE WILL MOVE FROM THE
SOUTHWESTERN CONUS/SOUTHERN ROCKIES...ACROSS THE PLAINS WED NGT-THU
NGT...THEN OVER THE MIDWEST/MISSISSIPPI VALLEY REGION FRI/SAT BEFORE
BECOMING THE ERN TROUGH OF AN OMEGA BLOCK PATTERN. DYNAMICS
ASSOCIATED WITH THE SYSTEM EARLY IN THE PERIOD WILL AFFECT SOUTH
TEXAS TUESDAY NIGHT THROUGH THURSDAY. THE GFS PROGS SIGNIFICANT CIN
VALUES LATE TUESDAY-WEDNESDAY...YET LOW/NIL AFTN CIN VALUES THURSDAY
AND FRIDAY. ISOLATED CONVECTION MAY ENTER THE WRN CWA TUESDAY NIGHT
BEFORE DISSIPATING DUE TO CIN. ANTICIPATE ISOLD/SCT CONVECTION WED
NGT/THURSDAY OWING TO A MORE FAVORABLE COMBINATION OF UPPER FORCING/
THERMODYNAMICS. SUBSIDENCE/DRYING IS PROGD TO DEVELOP OVER THE
CWA/MSA FRI/SAT AS THE RIDGE ASSOCIATED WITH THE OMEGA BLOCK
DEVELOPS OVERHEAD. THUS DESPITE STILL FAVORABLE THERMODYNAMICS
FRIDAY...WILL NOT FCST CONVECTION FRIDAY AFTN. EXPECT DRY CONDITIONS
SAT. THE GFS AND ECMWF DIVERGE WITH RESPECT TO THE ASSOCIATED FRONT
IN RESPONSE TO THE OMEGA BLOCK. THE ECMWF MOVES THE FRONT INTO THE
CWA/MSA BY EARLY SAT WHILE THE GFS PROGS FROPA LATE SAT/EARLY SUN.
CONFIDENCE IS LOW WITH REGARD TO EITHER SOLN AND CONCUR WITH THE
SURROUNDING OFFICES WHICH IS CLOSER TO THE GFS. OWING TO DRYING...
NOT SURE WHETHER PCPN WILL DEVELOP ALG THE FRONT AND THUS WL ONLY
FCST INCREASED CLOUD COVER.

&&

.MARINE...THE WINDS OVER THE SRN NEARSHORE WATERS HAVE FINALLY
PUSHED INTO MARGINAL SMALL CRAFT ADVY RANGE EARLY THIS MORNING.
THIS HAS BEEN MOSTLY DUE TO FALLING PRESSURES AND THE DEVELOPMENT
OF A 50 KT LLJ. MARGINAL SCA CONDITIONS ARE EXPECTED TO PERSIST
THROUGH MOST OF THE DAY OVER THIS SAME RGN GIVEN THE INCREASING
PRESSURE/THERMAL GRADIENTS. THIS WL PRODUCE SCA CONDITIONS OVER
THE SRN BAYS AS WELL. FURTHER NORTH AND OVER THE OFFSHORE
WATERS...CONDITIONS ARE EXPECTED TO BE MOSTLY IN THE CAUTIONARY
RANGE GIVEN THE HIGH STABILITIES AND NOT QUITE AS STRONG
GRADIENT/LLJ.

&&

.FIRE WEATHER...DECIDED TO ISSUE A RED FLAG WARNING FOR THE BRUSH
COUNTRY TDA. AFTN HUMIDITIES ARE EXPECTED TO MIX OUT TO 25 TO 30
PERCENT. WINDS YDA WERE RIGHT ON THE EDGE OF MEETING RFW CRITERIA.
SO WITH THE WINDS EXPECTED TO BE SLIGHTLY STRONGER TDA...BLV THAT AN
RFW ISSUANCE IS WARRANTED. ALSO...THE VERY HOT TEMPS...THE DRY
FUELS AND KBDI VALUES OF 700 OR GREATER WERE OTHER FAVORABLE
FACTORS IN THE ISSUANCE OF THE RFW.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    91  75  89  76  88  /   0  10  10  10  10
VICTORIA          91  74  89  75  88  /   0  10  10  10  10
LAREDO           108  78 102  77  98  /  10  10  10  10  10
ALICE            100  74  96  74  93  /   0  10  10  10  10
ROCKPORT          86  77  86  77  82  /   0  10  10  10  10
COTULLA          106  74 101  75  96  /  10  10  10  10  10
KINGSVILLE        96  75  93  76  92  /   0  10  10  10  10
NAVY CORPUS       86  77  86  77  81  /   0  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 9 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES: DUVAL...LA SALLE...
     MCMULLEN...WEBB.

     WIND ADVISORY FROM NOON TODAY TO 6 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: KLEBERG...NUECES...SAN PATRICIO.

GM...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 8 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES: BAYS AND WATERWAYS FROM
     BAFFIN BAY TO PORT ARANSAS.

     SMALL CRAFT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT
     ARANSAS OUT 20 NM.

&&

MB/80...SHORT TERM
WC/87...LONG TERM
Hazardous weather outlook, May 8, 5:49 AM CDT, 23 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
549 AM CDT SUN MAY 8 2011

GMZ230-235-250-255-270-275-TXZ229>234-239>247-091100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
549 AM CDT SUN MAY 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED ACROSS CORPUS CHRISTI
AND BAFFIN BAYS THIS AFTERNOON AND EVENING AND ACROSS THE
NEARSHORE WATERS OUT TO 20 NAUTICAL MILES TONIGHT.

AN ELEVATED FIRE DANGER WILL OCCUR THIS AFTERNOON AND EARLY
EVENING ACROSS WEBB...LA SALLE...MCMULLEN AND DUVAL COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY FOR AT LEAST THE SOUTHERN
PORTIONS OF THE BAYS AND NEARSHORE WATERS MONDAY AND TUESDAY.

AN ELEVATED FIRE DANGER CONDITION MAY OCCUR ACROSS THE BRUSH
COUNTRY MONDAY DUE TO LOW AFTERNOON RELATIVE HUMIDITIES AND GUSTY
SOUTHEAST WIND.

ISOLATED THUNDERSTORMS ARE EXPECTED LATE TUESDAY OVER THE RIO GRANDE
PLAINS...AND OVER MUCH OF SOUTH TEXAS WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MB/WC

In the hours before

Special weather statement, May 9, 3:57 AM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
357 AM CDT MON MAY 9 2011

TXZ229-239-100100-
LA SALLE-WEBB-
INCLUDING THE CITIES OF...COTULLA...LAREDO
357 AM CDT MON MAY 9 2011

...HEAT INDICES BETWEEN 105 AND 109 DEGREES ARE EXPECTED TODAY...

THE COMBINATION OF RECORD HEAT AND HIGH DEW POINTS WILL PRODUCE
HEAT INDICES BETWEEN 105 AND 109 DEGREES TODAY. A FEW LOCATIONS
MAY EXCEED 110 DEGREES. HOWEVER...A HEAT ADVISORY IS NOT EXPECTED
GIVEN THAT HEAT INDICES OF 110 DEGREES ARE EXPECTED TO BE ISOLATED
IN NATURE.

RESIDENTS WITH OUTDOOR ACTIVITIES PLANNED ARE URGED TO DRINK
PLENTY OF WATER...WEAR LIGHT WEIGHT AND LIGHT COLORED
CLOTHING...AND TAKE FREQUENT BREAKS FROM THE HEAT. YOUNG CHILDREN
AND PETS SHOULD NEVER BE LEFT UNATTENDED IN VEHICLES UNDER ANY
CIRCUMSTANCES. THIS IS ESPECIALLY TRUE DURING WARM OR HOT WEATHER
WHEN CAR INTERIORS CAN REACH LETHAL TEMPERATURES IN A MATTER OF
MINUTES.

MB

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:48 AM CDTSmall Craft AdvisoryCRP16 hr
May 9, 3:54 AM CDTWind AdvisoryCRPKleberg, Nueces, San Patricio14 hr

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.